Pheochromocytoma unmasked by imipramine in an 8-year-old girl

Academic Article

Abstract

  • Patients:One 8 year old girl.Indications:1 patient with nocturnal enuresis.TypeofStudy:A case report presenting pheochromocytoma unmasked by Tofranil in an 8 year old girl.DosageDuration:25 mg as first dose.Results:Physical examination was significant for an anxious, pale, profusely diaphoretic young girl. Vital signs included a heart rate of 140 to 150 beats per minute. The cardiac monitor showed a narrow complex tachycardia with beat-beat variability. The initial blood pressure measurement was 85/61 mm Hg. Her oral temperature was 35.6 C, respiratory rate was 28 breaths per minute, and room air oxymetry was 100%. She had clear, equal breath sounds, with good air movement. Circulatory examination revealed tachycardia, a 2/6 systolic murmur heard best at the left upper sternal border, diminished peripheral pulses, 4-second capillary refill time, and cool, clammy skin. Her abdominal examination revealed normal bowel sounds and no tenderness, hepatosplenomegaly, or masses. She was alert and conversant, with 4 mm pupils that were equal and reactive and a nonfocal neurologic examination. Initial management included placement of an intravenous line and administration of 20 cc/kg of normal saline and empiric antibiotics. A repeat blood pressure measurement was 150/120 mm Hg. Blood pressure control was achieved with phentolamine, 3 mg iv, and labetalol, 5 mg iv. The patient was subsequently placed on a nitroprusside drip. Results of studies performed in the ED included normal electrolytes. Her complete blood count was significant for a leukocyte count of 16,000/mcL (80% neutrophils, no bands) and a normal hemoglobin and hematocrit. Thyroxine level was 6.4, and thyroid-stimulating hormone level was 2.8. Urinalysis results revealed a specific gravity of 1.015 and were normal except for 15 mg/dL of ketones. Urinary toxicology screen was negative except for catecholamines, which were later confirmed to be desipramine, the metabolic product of Tofranil. An electrocardiogram revealed sinus tachycardia with a QRS of 0.06 seconds and evidence of right atrial enlargement. A chest radiograph revealed a normal-sized heart and normal lungs. An echocardiogram revealed mild left ventricular hypertrophy, decreased left ventricular systolic function, trace subpulmonic stenosis, increased right ventricular function, and trace aortic insufficiency. At this point, a Tofranil reaction seemed unlikely as the cause of the child's symptoms, and no evidence that she had ingested a sympathomimetic toxin was apparent. Other diagnoses, including a pheochromocytoma, were considered. A 24-hour urine collection for catecholamines was initiated, and serum catecholamine levels were drawn. The patient was admitted to the pediatric intensive care unit for blood pressure control and further evaluation. In the pediatric intensive care unit she was maintained on the nitroprusside drip. The serum and 24-hour urinary production of catecholamines were markedly elevated. Computed tomography (CT) scan and MRI of the abdomen revealed a left-sided paraaortic mass with internal hemorrhage, consistent with a pheochromocytoma. A diagnosis of pheochromocytoma was made, and phenoxybenzamine was added to nitroprusside. After the removal of the pheochromocytoma, antihypertensive medications were discontinued, and no further episodes of hypertension were recorded. The patient was discharged 8 days after the procedure. She has had no complaints of nocturnal enuresis since the removal of the mass.AdverseEffects:Coexisting pheochromocytoma was unmasked by Tofranil and deteriorated.FreeText:The patient presented to the emergency department (ED) with a complaint of profuse diaphoresis and tachycardia. She had been well until the previous evening, when she awoke from sleep complaining of abdominal pain and was noted to be sweaty by her parents. She was able to go back to bed, but the symptoms persisted the next morning, and her father, who is a physician, measured her pulse rate at 150 beats per minute. He also noted that she was cold and clammy and decided to bring her to the ED. On arrival at the ED, the parents reported that, 5 hours prior to developing these symptoms and 18 hours prior to presenting to the ED, she had taken her first dose (25 mg) of Tofranil, which had been prescribed by her primary care physician for enuresis. Two weeks prior to presentation, she had undergone an evaluation for secondary nocturnal enuresis, which included urinalysis, urine culture, and renal ultrasound, the results of which were all reportedly normal. Her past medical history was otherwise negative. Tests: complete blood count, metabolic panel, thyroid studies, and blood culture, urinalysis, culture, urine toxicology screen.AuthorsConclusions:Patients who develop symptoms consistent with a pheochromocytoma when treated with a medication that potentiates watch (imipramine) should be suspected of having a latent pheochromocytoma. A prompt diagnosis is important because end organ damage can occur secondary to the hypertension, even when there are not clinically overt symptoms.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Brown K; Ratner M; Stoll M
  • Start Page

  • 174
  • End Page

  • 177
  • Volume

  • 19
  • Issue

  • 3